Hail, Marion
- When
- June 17, 3:45 PM EST
- Where
- Marion County, Waldo
- Measured
- 1.5 in hail
- Property damage
- $50,000
- Reported by
- Trained Spotter
- Coordinates
- 40.470, -83.080
A supercell thunderstorm produced quarter to ping pong ball size hail.
A frontal boundary oriented west-east across northern Ohio triggered showers and thunderstorms during the late afternoon hours on June 17th. The activity lasted only a few hours and diminished by nightfall.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
A frontal boundary oriented west-east across northern Ohio triggered showers and thunderstorms during the late afternoon hours on June 17th. The activity lasted only a few hours and diminished by nightfall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 17, 2:28 PM EST, 1 hour 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 328 PM EDT FRI JUN 17 2011 .SYNOPSIS... WEAK HIGH PRESSURE OVER THE REGION WILL SHIFT EAST OVERNIGHT AS A WARM FRONT DEVELOPS EASTWARD FROM THE MISSISSIPPI VALLEY. THE WARM FRONT WILL MOVE SLOWLY ACROSS THE REGION OVER THE WEEKEND. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... CONVECTION HAS DEVELOPED ALONG THE CWA FROM SOUTH OF FDY TO KNOX COUNTY WHERE CIN HAS BEEN ELIMINATED. MORE STABLE CONDITIONS TOWARD THE LAKE WILL SHOULD KEEP THE EVENING TRANQUIL. WILL INCLUDE SLIGHT TO CHANCE POPS IN THE ABOVE MENTIONED AREA. HAVE USED MAV POPS WITH MINOR CHANGES. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/... DEVELOPING WARM FRONT WILL BE SLOW TO CROSS THE REGION OVER THE WEEKEND. HIGHER POPS ARE EXPECTED ALONG AND SOUTH OF THE BOUNDARY WITH DRIER CONDITIONS EXPECTED OVER NORTHWEST PA. SPC'S SREF CALIBRATED SEVERE PARAMETER IN THE LOW TO MODERATE VALUES SO WE CAN NOT RULE OUT SOME POTENTIAL FOR SEVERE WEATHER. EXPECT SCATTERED TO NUMEROUS SHOWERS/THUNDERSTORMS MAINLY DURING PEAK DIURNAL HEATING. THE NAM APPEARS TO SUFFER FROM CONVECTIVE FEEDBACK SUNDAY NIGHT AND HAS BEEN DISCOUNTED. HAVE USED MAV GUIDANCE TEMPERATURES WITH SLIGHT CHANGES. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... AN AREA OF LOW PRESSURE WILL BE SITUATED OVER THE CENTRAL GREAT PLAINS. THE WARM FRONT EXTENDING EAST FROM THE LOW PRESSURE CENTER WILL BE LOCATED OVER NORTHERN OHIO. AS THE LOW SLOWLY PROGRESSES EAST...SHOWER AND THUNDERSTORM ACTIVITY WILL INCREASE DURING THE AFTERNOON HOURS ON TUESDAY INTO WEDNESDAY. BY WEDNESDAY AFTERNOON...THE LOW PRESSURE CENTER WILL BE LOCATED OVER SOUTHERN WISCONSIN...WITH THE WARM FRONTAL BOUNDARY EXTENDED ACROSS NORTHERN OHIO. THE LOW PRESSURE CENTER NEARLY STALLS OVER THE WESTERN GREAT LAKES AND CONTINUES TO BRING SHOWERS AND THUNDERSTORMS ALONG THE WARM FRONTAL BOUNDARY INTO THURSDAY. BY EARLY FRIDAY MORNING...THE LOW AND TRAILING COLD FRONT WILL BEGIN TO EXIT THE FORECAST AREA. LINGERING SHOWERS AND SLIGHT CHANCES FOR THUNDER REMAIN FRIDAY AFTERNOON. CONDITIONS WILL BRIEFLY CLEAR UP AND DRY OUT SATURDAY. THE START OF SUMMER WILL BRING WARM AND MUGGY CONDITIONS AS THE LOW PRESSURE SYSTEM TRACKS EAST NEXT WEEK. WITH THE SLOW PROGRESSION OF THE SYSTEM...AND THE WARM FRONTAL BOUNDARY STRETCHED ACROSS NORTHERN OHIO...TEMPERATURES AND HUMIDITY WILL CREEP UP EACH DAY. HIGH TEMPERATURES WILL TOP OUT IN THE UPPER 80S TO LOW 90S ON TUESDAY AND WEDNESDAY BEFORE COOLING OFF SLIGHTLY TO FINISH OUT THE WEEK. && .AVIATION /19Z FRIDAY THROUGH WEDNESDAY/... MAIN CONCERN FOR TODAY IS TIMING AND COVERAGE OF CONVECTION. LATEST MODEL GUIDANCE CONTINUES TO SHOW SCATTERED SHOWERS AND THUNDERSTORMS DEVELOPING FROM TOL TO FDY TO MFD AND SOUTHWEST OF THOSE LOCATIONS. DID MENTION TSRA FOR THOSE SITES. THERE IS UNCERTAINTY HOW MUCH...IF ANY...CONVECTION DEVELOPS TOWARD CAK AND YNG. SATELLITE SHOWING ENOUGH SUBSIDENCE IN THE WAKE OF THE EXITING LOW PRESSURE SYSTEM TO SUGGEST LOW PROBABILITY OF TSRA IN CLE AND ERI. AS OF NOW...TIMING OF CONVECTIVE INITIATION LOOKS TO BE AROUND 19Z-20Z. WILL MONITOR SITUATION AND MAKE CHANGES IF NECESSARY. SHOWER AND THUNDERSTORM ACTIVITY SHOULD DIMINISH BETWEEN BY 02Z. CEILINGS AND VISIBILITIES WILL REMAIN VFR TO MVFR THIS AFTERNOON AND INTO TONIGHT. OUTLOOK...NON-VFR CONDITIONS EXPECTED SUNDAY INTO MONDAY. && .MARINE... LIGHT AND VARIABLE FLOW AS THE GRADIENT REMAINS WEAK. WARM FRONT WILL SIT ACROSS THE MIDWEST TO OHIO VALLEY THROUGH THE WEEKEND. HIGH PRESSURE OUT OF ONTARIO WILL HELP REINFORCE A NORTHEASTERLY FLOW SUNDAY. THERE ARE MODEL DIFFERENCES ON HOW STRONG IT COULD BE. FOR NOW HAVE 3 FOOTERS ACROSS THE WEST WITH A NE FLOW AROUND 15 KNOTS. A FEW MORE DIFFERENCES ARISE EARLY NEXT WEEK AS DISTURBANCES RIDE ALONG THE FRONT AND WINDS COULD SHIFT AFTER THEIR PASSAGE...NE THROUGH NW. WARM FRONT FINALLY LIFTS NORTH OF THE LAKE BY MIDWEEK BRINGING SOUTHWEST FLOW TO THE LAKE. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...NONE. PA...NONE. MARINE...NONE. && SYNOPSIS...REL NEAR TERM...REL SHORT TERM...REL LONG TERM...SCHULER AVIATION...SCHULER MARINE...OUDEMAN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 544 AM EDT FRI JUN 17 2011 LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047- 089-PAZ001>003-180945- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA- ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD- OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND- HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD- RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX- ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA- 544 AM EDT FRI JUN 17 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS SATURDAY THROUGH SUNDAY. THE BEST CHANCES FOR SEVERE WEATHER WILL LIKELY BE SATURDAY AFTERNOON AND EVENING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ON SATURDAY.
The Cincinnati radar (KILN), 133 km away, was scanning. The volume nearest the first event began at 20:46 UTC.
4 hail, 1 thunderstorm wind. Local standard time, as filed.
A supercell thunderstorm produced quarter to ping pong ball size hail.
Thunderstorms produced quarter to ping pong ball size hail.
A supercell thunderstorm tracked across the county, producing dime to quarter size hail.
Thunderstorm winds downed a large tree.
Thunderstorms produced a swath of nickel to quarter size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2011Every state in 2011This day in weather historyWarnings in Ohio, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 323971, 323976, 323973, 323974, 323975.